Mixing Heroin and Carfentanil: Side Effects, Interactions, & Blackouts

In 2016, the Drug Enforcement Administration (DEA) issued a warning to the public and to law enforcement officials across the country about a new drug sweeping across the nation. Carfentanil, a new synthetic opioid, is 10,000 times more powerful than morphine, 100 times more powerful than fentanyl, and 50 times more powerful than heroin. Carfentanil is not just a danger to those who choose to consume it, but it is also potentially hazardous to first responders treating an overdose as it is believed the drug can cause a reaction simply through touch. While deadly on its own, taking carfentanil mixed with heroin comes with the added risk of taking a highly-addictive drug.
Largely manufactured in China, carfentanil is listed as a Schedule II substance under the Controlled Substances Act. The drug is used mostly as an animal tranquilizer by veterinarians. The drug is referred to as Apache, China White, China Girl, Goodfella, Tango and Cash, and TNT when it is being distributed by drug dealers. According to the DEA, there has been an increase in the presence of carfentanil in overdoses throughout various parts of the country.

Carfentanil is not approved for human use, but people still consume the drug in various ways including powder, blotter paper, tablets and spray. However, carfentanil can be absorbed through the skin and through inhaling the substance. For this reason alone, first responders, medical personnel and laboratory personnel should be cautious when treating those who have the substance in their system. Those who have been exposed to carfentanil may experience symptoms such as respiratory difficulty, drowsiness, disorientation, sedation, pinpointed pupils and clammy skin. These symptoms may occur within minutes of being exposed to carfentanil.

carfentanil
Because carfentanil is cheap, has no odor, no color and is highly soluble in water, it’s very common for drug dealers to mix it with other substances, such as heroin. Heroin is an opioid that is derived from morphine and creates a euphoric high for those who use it, thus making it highly addictive. However, when mixed with carfentanil, it can be deadly, due to carfentanil’s extreme potency.

Sometimes carfentanil is treated like fentanyl and don’t see the dangers in mixing the two substances together, and that is because people are unaware that they are taking the substance. Mixing the two can ultimately result in death. Because carfentanil is so hard to detect, heroin users also may not be aware that they are injesting carfentanil due to the lack of defining characteristics, like other substances usually have. It’s so difficult to recognize the presence of carfentanil in other substances that even medical examiners have a hard time determining  the drug’s presence.

Overdosing on carfentanil is different than overdosing on just heroin. Heroin is a widely known member of the opiate family, and is often treated with naloxone when a person overdoses. When a person overdoses on heroin it usually requires one or two shots of naloxone to reverse the overdose. When carfentanil is cut into heroin and an individual overdoses on it they can require over six shots to reverse the overdose – and even then, reversing the overdose is a rarity with carfentanil. In an interview with Rolling Stone, Ohio police chief Tom Synan reveals that first responders are finding that it was taking IVs of naloxone to try and sustain people who have overdosed. Bluntly, those who overdose on heroin and carfentanil may not be able to be saved.

It only takes 2mg of carfentanil to knock out a 2,000 pound elephant. Even when veterinarians sedate the mammal, they must use gloves and face masks to prevent themselves from accidentally consuming the substance and potentially suffering from exposure. The slightest splash in the face, eyes, or mouth can turn fatal. Carfentanil is not meant to be consumed by humans at all. However, this doesn’t stop drug dealers from cutting carfentanil into heroin.

The DEA believes that when carfentanil is involved in a drug overdose, either on its own or mixed with heroin, that certain steps need to be taken to manage the situation to the best of a person’s ability:

  • Be cautious of signs of exposure: It’s crucial to keep in mind the symptoms of an overdose occurring. When an overdose occurs, sometimes the person is unable to breathe. It’s recommended to make sure that the person experiencing an overdose receives fresh air if it is inhales. The DEA also advises that if carfentanil is ingested and the victim is conscious, that their eyes and mouth should be washed out with cool water to clean out the substance to the best of one’s ability.
  • Seek immediate medical attention: Since carfentanil works very quickly, it’s important to get in contact with medical personnel as soon as possible. Medical professionals are trained on how to protect themselves from being exposed to the substance, so it is suggested to keep oneself away from the location of the person experiencing an overdose, in order to avoid accidental contamination.
  • Be ready to administer naloxone if needed: Although naloxone isn’t guaranteed to immediately reverse an overdose, multiple doses of naloxone may be required to help revive an individual who experiencing an overdose. The DEA recommends administering a dose of naloxone (if available) every two to three minutes until the person is breathing on their own while waiting for EMS to arrive.

Although carfentanil is difficult to identify when mixed in with heroin, an effective way to reduce the risk of death occurring from overdose is to seek help with addiction treatment through an accredited treatment facility. Rehab centers, like The Recovery Village, helps individuals detox from their drug addiction. By countering addiction, people are significantly reducing their chances of consuming a substance that is mixed with carfentanil, but set the individual up for long term success in recovery.

Rehab facilities help a person detox from their addiction and learn coping skills needed to manage their cravings in a healthy way. Depending on the severity of a person’s addiction, they could require inpatient or outpatient treatment. Seeking help from a team of medical professionals not only reduces the risk of setbacks occurring, but it also allows the treatment team to assist in any withdrawal symptoms that can be experienced.

The Recovery Village has numerous facilities across the country that can assist in an addiction being experienced by you or a loved one. For more information on our facilities and programs, call one of our representatives today, free and confidential. Begin your journey to recovery today.

 

carfentanil
Burch, Kelly. “Record Amount of Cocaine Seized During 2016.” The Fix, 2 Mar. 2017, www.thefix.com/record-amount-cocaine-seized-during-2016. Accessed 10 Mar. 2017.

CESAR (Center for Substance Abuse Research). “Cocaine.” CESAR (Center for Substance Abuse Research), 29 Oct. 2013, www.cesar.umd.edu/cesar/drugs/cocaine.asp. Accessed 10 Mar. 2017.

Doward, Jamie. “Warning of Extra Heart Dangers from Mixing Cocaine and Alcohol.” The Guardian, 7 Nov. 2009, www.theguardian.com/society/2009/nov/08/cocaine-alcohol-mixture-health-risks. Accessed 10 Mar. 2017.

Mixing Heroin and Carfentanil: Side Effects, Interactions, & Blackouts
How Would You Rate This Page?